Alert archive / Alaska / Flash Flood Warnings in 2009
Flash Flood Warning 5, NWS Anchorage, AK
NWS Anchorage, AK issued this flash flood warning at Mar 27, 2009, 8:51 AM AKDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 27, 2009, 8:51 AM AKDT (16:51 UTC)
- Expired
- Mar 27, 2009, 2:45 PM AKDT
- In force
- 6 hr
- Issued by
- NWS Anchorage, AK
- Area
- Storm-based polygon
- Flood severity
- None
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Anchorage Iap/Pt. Campbe, (PANC), launched 12:00Z, 4.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -81 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGAK58 PAFC 271651 FFWAFC AKZ145-272245- /O.NEW.PAFC.FF.W.0005.090327T1651Z-090327T2245Z/ /00000.0.OT.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ANCHORAGE AK 851 AM AKDT FRI MAR 27 2009 THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A * FLASH FLOOD WARNING FOR... DRIFT RIVER * UNTIL 245 PM AKDT * DUE TO THE ERUPTION OF MOUNT REDOUBT VOLCANO. THE ERUPTION OF MOUNT REDOUBT CAN CAUSE MELTING SNOW AND ICE ON THE MOUNTAIN AND RESULT IN HIGH WATER AND FLASH FLOODING ALONG THE DRIFT RIVER VALLEY DRAINING FROM THE MOUNTAIN. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 6102 15299 6077 15214 6057 15230 6088 15302 $$ DIXON/FOISY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this flash flood warning went out at Mar 27, 5:00 AM AKDT, 3 hours 51 minutes earlier.
Area forecast discussion, Mar 27, 5:00 AM AKDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM AKDT FRI MAR 27 2009
.MODEL DISCUSSION...
STUCK MOSTLY WITH EXISTING GRIDS THROUGH 48 HOURS GIVEN THE ERUPTIONS
OF MT. REDOUBT THIS EVENING AND THE MONITORING OF THE ASH PLUMES.
AFTER 48 HOURS...USED THE NAM FOR DAY 3 ON THE EAST SIDE. LONG TERM
GRIDS WERE LEFT MOSTLY AS IS.
.ANALYSIS AND UPPER LEVELS...
PLEASE SEE THE PUBLIC INFORMATION STATEMENT AND LATEST PUBLIC
ADVISORIES AND WARNINGS FOR THE LATEST INFORMATION ABOUT THE
ERUPTIONS OF MT. REDOUBT AND ITS ASSOCIATED PLUMES OF ASH.
LOW PRESSURE REMAINS NEARLY STATIONARY IN THE VICINITY OF THE KENAI
PENINSULA THIS MORNING...WITH AN APPROACHING UPPER SHORTWAVE FROM THE
SOUTH AND WEST HELPING TO INDUCE MOSTLY SNOW SHOWERS WITH A FEW
POCKETS OF RAIN. THE UPPER SHORTWAVE THAT IS SUPPORTING THE SHOWERY
ACTIVITY IS MOVING NORTHEASTWARD CURRENTLY ACROSS THE AKPEN IN
CYCLONIC FLOW JUST TO THE EAST OF THE NARROW BUT SHARP LONGWAVE
TROUGH OVER NORTHWEST ALASKA TO THE CENTRAL ALEUTIANS. AT THE BASE
OF THE LONGWAVE TROUGH IS A SHORTWAVE AND ASSOCIATED 1006 MB SURFACE
LOW JUST TO THE NORTH OF THE CENTRAL ALEUTIANS. ANOTHER UPPER LOW
WITH A MUCH STRONGER 986 MB SURFACE LOW IS MOVING NORTHEASTWARD
TOWARDS THE BASE OF THE LONGWAVE TROUGH.
.SHORT TERM FORECAST...
THE ASH PLUME FROM MT. REDOUBTS ERUPTIONS LATE YESTERDAY EVENING AND
EARLY THIS MORNING IS BEING MONITORED CLOSELY. FOR RIGHT
NOW...EXPECTING ONLY VERY LIGHT ASHFALL TO A TRACE TO OCCUR IN THE
ANCHORAGE BOWL AND THE MATANUSKA VALLEY...WITH HIGHER AMOUNTS TO AN
EIGHTH OF AN INCH FOR THE NORTHERN KENAI PENINSULA AND IN THE SUSITNA
VALLEY.
THE SHORTWAVE CURRENTLY OVER THE AKPEN THIS MORNING WILL MOVE
NORTHEAST ACROSS SOUTHCENTRAL TODAY...SUPPORTING THE CONTINUATION OF
SHOWERY ACTIVITY ACROSS MOST OF SOUTHCENTRAL. PRECIPITATION CHANCES
WILL NOT TOTALLY END ACROSS SOUTHCENTRAL UNTIL THE PASSAGE OF A
SECOND SHORTWAVE SATURDAY INTO SATURDAY NIGHT...ENDING FROM WEST TO
EAST.
ATTENTION THEN TURNS TO THE EVOLUTION OF THE NEXT STRONG SYSTEM THAT
WILL BEGIN TO FORM LATER TODAY IN THE NORTH PACIFIC TO THE SOUTH OF
THE ALEUTIANS. MODEL RUNS TODAY HAVE SWITCHED TO A TRACK THAT WILL
TAKE THIS SYSTEM MORE NORTH THAN YESTERDAYS MODEL RUNS...BRINGING IT
INTO BRISTOL BAY AND THEN INTO SOUTHWEST ALASKA NEAR DILLINGHAM THIS
WEEKEND. HESITANTLY...THE MORE NORTHERN TRACK SOLUTION IS PREFERRED
AND THUS THE POSSIBILITY OF A MUCH WARMER EVENT SEEMS
POSSIBLE...THOUGH IT WOULD NOT SURPRISE TO SEE THE TRACK MOVE BACK
CLOSER TO BRINGING THE LOW TOWARDS KODIAK AND THE NORTHERN GULF.
REGARDLESS OF THE EVENTUAL TRACK...THIS SYSTEM WILL BRING LOTS OF
PRECIPITATION AND WIND TO THE STATE FOR THE WEEKEND AND INTO THE
FIRST HALF OF THE NEXT WEEK. THE WARM FRONT MOVING NORTH WITH THIS
SYSTEM INDUCES A STRONG BARRIER JET ON SOME MODELS IN THE NORTHERN
GULF...SO THE POSSIBILITY OF STRONG WINDS TO STORM FORCE BEGINNING
LATE SATURDAY NIGHT INTO SUNDAY CERTAINLY IS WITHIN THE REALM OF
POSSIBILITY.
.LONG TERM FORECAST...
THE NEXT IN THE SERIES OF STRONG LOWS ON THE DOWNSTREAM SIDE OF THE
TROUGH LOOKS TO AFFECT THE REGION RIGHT ON THE HEELS OF THIS
WEEKENDS STORM SYSTEM. MODELS WILL LIKELY FLUCTUATE BETWEEN A TRACK
NORTH OR SOUTH OF THE AKPEN. EITHER WAY...CONTINUED UNSETTLED
WEATHER IS LIKELY THROUGH THE MIDDLE OF NEXT WEEK.
.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...ASHFALL ADVISORY...121 145
MARINE...GALE...150 155 160 165 170 172 175 179
HEAVY FREEZING SPRAY...155 165 179
FIRE WEATHER...NONE.
CC MAR 09In the hours before
Special weather statement, Mar 27, 4:50 AM AKDT, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT...UPDATED NATIONAL WEATHER SERVICE ANCHORAGE AK 450 AM AKDT FRI MAR 27 2009 AKZ101-111-272000- ...VERY LIGHT ASHFALL POSSIBLE ACROSS THE ANCHORAGE BOWL AND MATANUSKA VALLEY... MOUNT REDOUBT HAD A SERIES OF ERUPTIONS BEGINNING AT 1148 PM THURSDAY NIGHT. LIGHT RAIN AND SNOW SHOWERS ARE CURRENTLY MOVING FROM THE NORTHERN KENAI PENINSULA TO THE MATANUSKA VALLEY AND THE ANCHORAGE BOWL. RESIDUAL ASH FROM THE ERUPTIONS MAY FALL AS THE SHOWERS MOVE OVERHEAD. ASHFALL AMOUNTS ARE EXPECTED TO BE A TRACE OR LESS.
The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 4:00 PM AKDT | Gale Warning | AFC | 60 hr | |
| Mar 26, 4:00 PM AKDT | Small Craft Advisory | AFC | 24 hr | |
| Mar 26, 4:00 PM AKDT | Small Craft Advisory | AFC | 24 hr | |
| Mar 26, 4:00 PM AKDT | Heavy Freezing Spray Warning | AFC | 12 hr | |
| Mar 27, 12:01 AM AKDT | Flash Flood Warning | AFC | 6 hr | |
| Mar 27, 12:24 AM AKDT | Ashfall Advisory | AFC | 15 hr | |
| Mar 27, 4:00 AM AKDT | Brisk Wind Advisory | AFC | 3 days | |
| Mar 27, 4:00 AM AKDT | Gale Warning | AFC | 36 hr | |
| Mar 27, 4:00 AM AKDT | Gale Warning | AFC | 4 days | |
| Mar 27, 4:00 AM AKDT | Small Craft Advisory | AFC | 24 hr | |
| Mar 27, 1:17 PM AKDT | Ashfall Advisory | AFC | 16 hr |
Nearby
Flash Flood Warnings in Alaska, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.